Get Help:

What are Sedative Addiction Symptoms?

The symptoms of sedative addiction mimic the symptoms of addiction to other drugs that also cause depressant effects, such as alcohol or opioids. In fact, because the outward effects of sedatives are very similar to the outward effects of alcohol use—slurred speech, problems with coordination or walking, inattention and difficulties with memory—the symptoms of addiction are also nearly identical.

Typically, the sedative abuser will have strong, uncontrollable cravings for the drug and will be unsuccessful in their attempts to cut down on its use. Also, when a state of physical dependence is reached the addict will avoid reducing their use of the drug or stopping it all together due to the unpleasant withdrawal symptoms that occur.

One true sign that someone has reached a state of addiction to a sedative is their continued use of the drug despite all the problems that accompany it abuse. Interpersonally, they will avoid and withdraw from friends, family and activities and hobbies that were once pleasurable; they will have problems with their work or career, especially as sedatives impair the mind’s ability to focus on specific tasks and pay attention to details; they may endure legal and financial problems; and they can experience emotional turmoil from their inability to cease their use of sedatives. All these signs of addiction signal that the sedative abuser’s life is spiraling out of control and should be taken very seriously when recognized and identified.

If a person suddenly stops taking a sedative, a variety of physical problems can begin to occur almost immediately. Depending on the amount of time the addict has been abusing a sedative and the exact drug being abused, the body’s internal systems change drastically, leading to severe anxiety; tremors, nightmares; insomnia; decreased appetite; rapid pulse and breathing; dangerous abnormalities with their blood pressure; high fevers; and seizures. With sedatives designed to act quickly once taken—such as Xanax, Seconal and Quaalude—the symptoms that signal an addiction typically begin within 24 hours and reach their most severe point in approximately three days. And with longer acting sedatives, the most serious symptoms of withdrawal may not appear for more than a week.

With sedative abuse—more so than with the abuse of other drugs—the possibility of an overdose is extremely high, and in nearly all cases represents that a state of sedative addiction has been reached. The symptoms of an overdose can vary greatly: in the initial onset, the individual will display moderate impairment of the central nervous system in the form of impaired balance; extreme drowsiness or sleepiness; signs of amnesia; and slurred speech. Additionally, a state of delirium, hallucinations and anxiety and aggression can be seen in a sedative overdose.

In the case of a severe overdose, the individual most likely enters a deep coma and experiences profound respiratory problems, hypothermia, apnea (where breathing can stop) and cardiac arrest. And if an overdose was caused by the individual mixing sedatives with other drugs—such as alcohol or opioids—the physical consequences are compounded and can quickly become fatal.